MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ELEVATION PROBE; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. ELEVATION PROBE; BIOPSY INSTRUMENT
Catalog Number EV12
Medical Device Problem Codes Failure to Cycle (1142); Improper or Incorrect Procedure or Method (2017); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a breast biopsy procedure, the device allegedly failed to cycle.It was further reported that the driver allegedly turned red on the lights after being smart mode.It was further reported that the probe was allegedly taken out of the patient¿s breast dense tissue and the sample notch was allegedly exposed cutting cannula open.It was further reported that when examining the open sample notch, a small metal piece was allegedly found.It appeared that the metal piece could have been a prior tissue marker in the patient.The procedure was completed with another device.There was no reported patient injury.
 
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The return of the sample is pending.The investigation of the reported event is currently underway.H10: d4: (expiration date: 08/2024).H11: section a through f: the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during a breast biopsy procedure, the device allegedly failed to cycle.It was further reported that the driver allegedly turned red on the lights after being smart mode.Furthermore, the probe was allegedly taken out of the patient¿s dense breast tissue and the sample notch was allegedly exposed with cutting cannula open.Additionally, when examining the open sample notch, a small metal piece was allegedly found and it appeared that the metal piece could have been a prior tissue marker in the patient.The procedure was completed with another device.There was no reported patient injury.
 
Additional Manufacturer Narrative
H10: manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one elevation biopsy probe was returned along with a specimen cup containing a metal like piece of material.The probe product packaging and label were returned, and product information was verified.The probe was received without the protective tubing and appeared to have residue throughout.The sample tank base was secured to the probe cover insert.Tissue was observed within the sample tank base.The sample tank basket was not returned.Both the cutting spindle was not in the initial position and the aperture was open.The transport spindle was in initial position.The main probe assembly was pushed forward on the probe cover insert.The cannula grasp was not returned.During functional testing, an in-house 12g sample tank basket was secured to the probe.The probe was then loaded into the in-house driver.The probe failed to calibrate as the error mode and the smart mode activated.The cutting cannula was manually retracted completely, and a mandrel was inserted into the cannula; tissue was noted within likely causing the inability to initially calibrate during the functional testing.The cannula was then manually closed, the probe components were reseated to the initial position, and the device was then able to calibrate successfully without issue.The probe was calibrated an additional two times successfully.The device was further tested six times in a chicken breast.Each time, the probe underwent the following processes: aperture opened, sample cut, and sample deposited into the sample tank.The device collected a sample each time with no issues.The probe was able to obtain 6 samples successfully.No unusual noises were heard during the evaluation.The returned metal like piece of material appeared to be an unknown tissue marker as the item has a tightly coiled center with each end of the item extending away from the centered coils.Patient tissue appears to be adhered to the apparent tissue marker.No other anomalies were noted.Information provided by the complainant states, "the metal piece could have been a prior tissue marker in the patient and the ev12 probe may have tried cutting the tissue marker causing the malfunction of the probe".Therefore, the investigation is confirmed for the reported failure to cycle issue (e.G., failed to cycle, driver turned lights red after being smart mode) as the device was failed to cycle during the initial functional test in the as received condition.The investigation is confirmed for the reported device contamination issue (e.G., metal piece found when examining the sample notch post sampling) as an apparent tissue marker was returned with the probe.The investigation is also confirmed for the identified improper or incorrect procedure or method (e.G., use related issue) as the information provided demonstrates the device was cycled at the site of a previous marker placement.The root cause for the reported failure to cycle and device contamination issues are determined to be use related as an apparent tissue marker was returned with the probe and information provided by the complainant states the patient had a prior marker placement and likely biopsied at the same site.Labeling review: a review of the bd elevation breast biopsy system instructions for use was completed.Per the instructions for use, the elevation breast biopsy probe and accessories are supplied sterile and are intended for single use only.While performing a biopsy, using ultrasound imaging guidance, insert the bd elevation probe through the incision and position the tip at the appropriate location; if the lesion is going to be pierced, position the tip of the bd elevation probe proximal to the edge of the lesion.If the lesion is not going to be pierced, position the sample notch at the target region.Ultrasound guidance should be used to confirm the bd elevation probe position relative to the target region to be sampled.H10: d4 (expiration date: 08/2024).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
ELEVATION PROBE
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
FERROSAN MEDICAL DEVICES SP. Z.O.O.
ul. koksowa 3
70-031 szczecin
PL  
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key18515292
Report Number2020394-2023-01382
Device Sequence Number7587606
Product Code KNW
UDI-Device Identifier00801741182389
UDI-Public(01)00801741182389
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K192948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEV12
Device Lot Number91018984
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2023
Supplement Date Received by Manufacturer05/20/2024
Initial Report FDA Received Date01/15/2024
Supplement Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown